Assuming that the patient has an adequate airway, breathing, and circulation, several laboratory tests must be assessed in the postictal period. Abnormal laboratory studies of general concern to the patient with epilepsy who presents with seizures are:

  • serum levels of antiepileptic drugs (AEDs)
  • complete blood count (CBC)
  • electrolytes
  • glucose
  • cerebrospinal fluid (CSF) studies
  • urinalysis

AED levels are frequently misinterpreted in the emergency department (ED). A guiding therapeutic principle here is to "treat the patient and not the level." If a patient presents with seizures and the levels are not unusually high, it is reasonable to increase the patient's dose to improve control, although not in large amounts abruptly. Most epileptologists increase AED doses until the patient stops having seizures or develops significant side effects (e.g., clinical symptoms or laboratory abnormalities). Most would not reduce a patient's medication dose if the serum level was slightly higher than the top of the average therapeutic range (e.g., phenytoin level of 20 ìg/mL, carbamazepine level of 12 ìg/mL, valproic acid level of 100 ìg/mL), provided that the patient was not having significant side effects. Before increasing a medication dose in this setting, however, ask whether the patient was previously tried on this dose of the drug and whether it was tolerated. Again, changes in medication regimen must always be communicated to the patient's primary physician or neurologist, and a close follow-up must be arranged.

Should the patient have low serum levels of his or her AEDs, efforts should be made to determine the reason for the low levels. Noncompliance often results from medication side effects. Low levels also may be due to rapid metabolism of some drugs, but extremely low levels in patients prescribed high doses strongly suggest noncompliance rather than rapid metabolism. Usually some significant blood level is apparent in these individuals, though it may be inadequate. If no other potential cause for the seizure is found, doses should be increased in individuals with low serum AED levels who are compliant, with close follow-up arranged. Doses should be increased only if higher-dose therapy with this agent has not failed in the past, however. If the prescribed medication is intolerable to the patient, consider starting a new AED.

Electrolytes, particularly calcium, magnesium, and sodium, must be assessed and corrected when a significant abnormality is found.

Glucose should be rapidly assessed and abnormalities corrected promptly.

CBCs help to assess possible infection. Differential counts help in this circumstance, as postictal leukocytosis is common owing to demargination of white blood cells, although in this setting no "left shift" is found. If there are elevated bands or immature white blood cell forms in the setting of an elevated white blood cell count, consider systemic infection as a cause of the patient's seizure.

CSF abnormalities should be noted. CSF pleocytosis can occur after an acute seizure. Although significant numbers of white blood cells (over 20) have been reported in the CSF after seizures,4 cell counts of more than 10 are quite unusual after acute seizures. Broad-spectrum antibiotic therapy and hospital admission for presumed CNS infection should be initiated for white blood cell counts of more than 6 to 8 in the setting of an acute seizure, for any number of polymorphonuclear white blood cells in the CSF, or for fewer cells with abnormal CSF protein or glucose. The threshold for therapy is lower for immunocompromised individuals. Treatment is continued only until CSF cultures are negative at 24 hours.

Adapted from: Kolb SJ and Litt B. Management of epilepsy and comorbid disorders in the emergency room and intensive care unit. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;515–535. With permission from Elsevier (www.elsevier.com).

Authored By: 
Steven J. Kolb Md PhD
Brian Litt MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Saturday, May 1, 2004